Colorado, 2010Damaging Wind in Colorado, August 12, 2010
August 12, 2010 · NWS PUB · 1 event in 1 county or zone
A severe storm produced wind gusts up to 62 mph on the east side of Colorado Springs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe storm produced wind gusts up to 62 mph on the east side of Colorado Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 3:20 AM MST, 11 hours 5 minutes earlier.
Area forecast discussion, Aug 12, 3:20 AM MST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
420 AM MDT THU AUG 12 2010
.SHORT TERM...
(TODAY AND TONIGHT)
MAIN STORY IN THE SHORT TERM WILL BE THE ROBUST SYSTEM NOW MOVING
INTO SRN ID. TROUGH AND ACCOMPANYING SPEED MAX...SAT DERIVED WINDS
AT 80KTS OVR CO ATTM...WILL SPARK OFF SCT STORMS PARTICULARLY OVER
THE MTNS THROUGH THIS EVE. CONVECTION FROM THIS SYSTEM HAS BEEN
PERCOLATING THRU THIS MORNING OVR THE CO PLATEAU AND CENTRAL
MTNS...AND THIS ACTIVITY WILL LIKELY CONTINUE THRU THE SHORT
TERM...SO WILL MAINTAIN LOW POPS OVR THE WRN ZONES...INCLUDING THE
SAN LUIS VALLEY...THRU THE MORNING HOURS. STORMS WILL GRADUALLY MOVE
EWD THRU THE AFTERNOON. WEST WINDS ALOFT...H7 TEMPS OF 17-19 DEG...
AND RELATIVELY DRY LLVLS OVR THE I-25 CORRIDOR WILL MITIGATE PRECIP
CHANCES FOR KPUB AND KCOS THRU THE FIRST PART OF THE DAY...BUT AS
THE SHORTWAVE PROGRESSES WILL SEE POPS INCREASE WITH BEST CHANCES
GENERALLY IN THE 00-06Z TIME FRAME THIS EVE. QPF WILL BE ON THE LOW
SIDE ESPECIALLY THIS AFTERNOON WITH INVERTED-V SOUNDINGS OVR THE
PLAINS. COULD EVEN SEE A LOW GRADE THREAT OF SOME DRY LTG FOR THE
ERN MTNS AND ADJACENT PLAINS.
TEMPS TODAY A BIT TRICKY. MOS HAS BEEN OVERDOING HIGH TEMPS SO LONG
AS THERE HAS BEEN ANY DECENT MID LEVEL MOISTURE OVR THE AREA. THERE
WILL BE SLIGHTLY BETTER LAYER RH TODAY AND GREATER CONVECTIVE
DEVELOPMENT OVERALL...BUT H7 TEMPS WILL BE SLIGHTLY HIGHER AND WEST
WINDS WILL PROVIDE ADIABATIC WARMING TO THE LEE ZONES. WILL MAINTAIN
TEMPS BELOW GUIDANCE...BUT SUSPECT THAT TEMPS WILL BE A FEW DEG
HIGHER THAN ON WED. BREEZY CONDITIONS ALSO EXPECTED WITH THE UPPER
JET MOVING OVR NRN CO THIS AFTERNOON...WITH MOUNTAIN RIDGES AND
PEAKS SEEING SOME GUSTY CONDITIONS. WITH THE TROUGH AXIS MOVING
THRU BY AROUND 06Z TONIGHT...WILL SEE QUITE A BIT OF DRY AIR MOVE IN
BEHIND THE SYSTEM...SO HAVE KEPT POPS OUT OF THE CENTRAL MOUNTAINS
WITH CLEARING EXPECTED OVR THE CONTDVD FRI MORNING. ROSE
.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)
UPPER TROF EXITS EASTERN CO EARLY FRI MORNING...SENDING A COLD FRONT
THROUGH SE CO IN IS WAKE. MODELS LOOK A LITTLE SLOWER WITH THE
TIMING OF THE FRONT WITH THE COOLER AIR LAGGING SOMEWHAT. MODEL
GUIDANCE KEEP MAX TEMPS IN THE LOWER 90S ACROSS THE PLAINS...AND
GIVEN THERE WILL BE PLENTY OF SUN...ITS DIFFICULT TO ARGUE. HAVE KEPT
FCST GRIDS ON THE COOLER SIDE OF GUIDANCE FOR NOW.
MEANWHILE...PASSING SHORTWAVE DOES A GOOD JOB SCOURING OUT ALL THE
MOISTURE ACROSS THE AREA...AND ANY CHANCE FOR THUNDER WILL BE
MINIMAL...AND CONFINED TO ALONG THE FRONTAL BOUNDARY WHICH WILL BE
LURKING SOMEWHERE NEAR OR JUST SOUTH OF THE SRN BORDER...AND ACROSS
THE SRN SANGRES. HAVE PARED OUT POPS FOR MOST AREAS AS SOUNDINGS
LOOK TOO DRY.
FOR THE WEEKEND...INCREASING MOISTURE AND COOLER TEMPERATURES ARE
EXPECTED ACROSS EASTERN PORTIONS OF THE AREA AS LOW LVL EASTERLY
FLOW BEHIND THE FRONT EVENTUALLY ADVECTS 50S/LOWER 60 DEW POINTS
BACK INTO SE CO. LATEST NAM12 APPEAR TO LAG IN BRINGING THE
MOISTURE INTO THE SE PLAINS ON SATURDAY...WHILE GFS IS MORE AGGRESSIVE.
INITIALLY MODEL SOUNDINGS ACROSS THE PLAINS LOOK CAPPED SAT
AFTN...BUT WITH DAY TIME HEATING AND WEAK SHORTWAVES EMBEDDED IN THE
FLOW ALOFT...SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP ACROSS THE
SOUTHEAST MTS...THEN SPREAD ACROSS THE SE PLAINS DURING THE
EVENING/OVERNIGHT HOURS. THUNDERSTORM COVERAGE SATURDAY EVENING
COULD END UP MORE ISOLATED ACROSS THE PLAINS THAN CURRENT GRIDS HAVE
(LOW SCT) IF 00Z NAM12 IS CORRECT...BUT GIVEN THAT MODELS WILL
PROBABLY WAVER WITH EACH RUN...WILL MAINTAIN CURRENT SCT POPS FOR
NOW. LOW LVL JET SETS UP ACROSS THE PLAINS SAT NIGHT...AND WOULDNT
BE SURPRISED TO SEE ISOLATED CONVECTION DEVELOP ACROSS THE PLAINS
DURING THE OVERNIGHT HOURS WHERE IT OVERRUNS FRONTAL BOUNDARY.
THE BEST CHANCE FOR PRECIPITATION ACROSS THE PLAINS MAY COME ON
SUNDAY AS A STRONGER SHORTWAVE MOVES ACROSS TO THE NORTH. BOTH
GFS/ECMWF BREAK OUT WIDESPREAD PCPN ACROSS THE PLAINS SUN EVENING.
WITH STRONGER WESTERLY FLOW ALOFT COMBINED WITH LOW LVL EASTERLY
FLOW...0-6KM SHEARS WILL BE AROUND 50 KTS OR GREATER FOR BOTH SAT
AND SUN. WILD CARD WILL BE HOW QUICKLY MOISTURE RETURNS AND
RESULTANT CAPE VALUES. BY SUN...MODELS AGREE IN ADVECTING UPPER
50S/LOWER 60 DEW POINTS INTO THE SE PLAINS...WHICH PUTS CAPE
VALUES AROUND 1500 J/KG OR MORE. OVERALL...PATTERN IS LOOKING
MORE FAVORABLE FOR SEVERE THUNDERSTORM POTENTIAL ACROSS THE
PLAINS...ESPECIALLY INTO SUNDAY...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.
MEANWHILE...DRY WEST TO NORTHWEST FLOW ALOFT SHOULD KEEP ABOVE
NORMAL TEMPERATURES AND ONLY MINIMAL CHANCES FOR AFTERNOON
THUNDERSTORMS EACH DAY ACROSS THE WESTERN MOUNTAINS AND INTERIOR
VALLEYS.
THIS PATTERN CONTINUES INTO EARLY NEXT WEEK...WITH GFS ADVERTISING A
BUILDING RIDGE ACROSS THE WRN U.S. TOWARDS THE MIDDLE OF NEXT
WEEK. THIS SHOULD START TO DRY THINGS OUT AND WARM UP TEMPS ACROSS
THE PLAINS INTO NEXT WEDNESDAY. -KT
&&
.AVIATION...
ISOLD SHWRS OR TS POSSIBLE VCNTY KALS PRETTY MUCH ALL MORNING AND
AFTERNOON...AS CONVECTION CONTINUES TO FIRE UP IN ASSOCIATION WITH A
JET STREAM MAX MOVING OVR NRN CO TODAY. LEE SIDE...INCLUDING KCOS
AND KPUB...WILL LIKELY STAY DRY...BUT TS CANNOT BE RULED OUT
PARTICULARLY LATE THIS AFTERNOON AND EARLY EVE. WINDS WILL ALSO BE A
BIT GUSTY THIS AFTERNOON FROM THE W TO SW AS A RESULT OF THE JET
STREAM FEATURE AND APPROACHING STORM SYSTEM. ROSE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
44/31
Hazardous weather outlook, Aug 12, 5:23 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
623 AM MDT THU AUG 12 2010
COZ058>089-093>099-131230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
623 AM MDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL MOVE THROUGH NORTHERN COLORADO TODAY AND TONIGHT.
THIS WILL SPARK THUNDERSTORM DEVELOPMENT OVER THE CONTINENTAL
DIVIDE THIS MORNING...SPREADING TO THE PLAINS BY LATE AFTERNOON
AND EVENING. THE MAIN THREAT FROM STORMS WILL BE LIGHTNING AND
GUSTY WINDS TO 50 MPH. A COUPLE STORMS NEAR THE KANSAS BORDER MAY
CONTAIN SMALL HAIL UP TO PENNY SIZE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS THE
SOUTHERN SANGRE DE CRISTO MOUNTAINS AND THE SOUTHEAST PLAINS ALONG THE
SOUTHERN COLORADO BORDER. THE MAIN THREAT WITH THUNDERSTORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE TO
HEAVY RAIN.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS
FROM SATURDAY THROUGH WEDNESDAY...WITH THE BEST CHANCE FOR PRECIPITATION
OCCURRING ON SUNDAY AND MONDAY. ONE OR TWO STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE PLAINS...WITH LARGE HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH THE MAIN
THREATS. MEANWHILE...DRIER AIR WILL REMAIN IN PLACE ACROSS THE
WESTERN MOUNTAINS AND INTERIOR VALLEYS...WHICH SHOULD LIMIT
THUNDERSTORM COVERAGE TO ISOLATED AT BEST. GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN THREATS WITH THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER NOON FOR KIOWA...BENT...PROWERS...BACA...AND
EASTERN LAS ANIMAS COUNTIES.
44/31
In the hours before
Special weather statement, Aug 12, 1:12 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT THU AUG 12 2010
COZ081-084-085-122045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
212 PM MDT THU AUG 12 2010
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
THIS INCLUDES...COLORADO SPRINGS.
AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AIR FORCE ACADEMY...OR 7 MILES NORTH OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
EXTREME NORTH CENTRAL COLORADO SPRINGS.
BLACK FOREST.
FALCON.
SCHRIEVER AFB.
ELLICOTT.
PEYTON.
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 12, 2:05 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT THU AUG 12 2010
COZ085-086-122130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
305 PM MDT THU AUG 12 2010
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...
THIS INCLUDES...PUEBLO.
AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PINON...OR 19 MILES NORTH OF
PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 35 MPH.
THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL
PASO COUNTY AND NORTHERN PORTIONS OF PUEBLO COUNTY.
WINDS AROUND 55 MPH CAN BE EXPECTED ACROSS MOST OF SOUTHERN EL PASO
COUNTY AND NORTHERN PUEBLO COUNTY THROUGH 4 PM MDT...WITH STRONG
WINDS OCCURRING WELL AWAY FROM THE MAIN THUNDERSTORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Thunderstorm Wind, El Paso
- When
- August 12, 2:25 PM MST
- Where
- El Paso County, 1.08 mi W of Peterson Afb
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.830, -104.730
No damage occurred with the wind gust at the Colorado Springs Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256511.